Propofol

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
mudslide
Posts: 40
Joined: Sun Jun 08, 2014 7:23 am

Propofol

Postby mudslide » Thu Jul 11, 2019 8:48 pm

At a recent colonoscopy, I was given propofol as the anesthetic. When I awoke, I had pronounced RLS symptoms. Several threads from years ago on this forum mention propofol; the consensus seemed to be that propofol does NOT cause RLS. This was Dr. Buchfuhrer's opinion, and I respect his expertise. However, I strongly suspect the propofol affected me and am going to request that my medical records list it as an allergy. Just FYI for y'all. Thanks to the moderators for your continued invaluable contributions.

ViewsAskew
Moderator
Posts: 15887
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Propofol

Postby ViewsAskew » Fri Jul 12, 2019 11:15 am

Hi mudslide - did they administer an antihistamine at the same time?
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Frunobulax
Posts: 231
Joined: Mon Jun 02, 2014 7:41 pm

Re: Propofol

Postby Frunobulax » Fri Jul 12, 2019 12:14 pm

I insisted on using an alternative to propofol when I had some operations recently, even though the RLS group over here has written an anesthetics guide that allows propofol. Apparently there are other, benzo based anesthetics that are just as safe and efficient. Why take a risk?

I did however experience RLS symptoms with an IV after the operation to relieve pain. Unfortunately I didn't remember what it was.

QyX
Posts: 607
Joined: Wed Mar 13, 2013 12:53 pm
Location: Berlin / Germany

Re: Propofol

Postby QyX » Thu Jul 18, 2019 10:01 am

With the way Propofol works, I would agree that it is unlikely that it will cause / trigger RLS symptoms.

Have there been any other drugs involved in the procedure?

The pronounced symptoms could have been a random spike in symptoms or simply happened because you did not move because you were sedated. There is also no guarantee that other anesthetics will work better and they all have their own complicated potential side effects.

At least with Propofol you know it is working and safe to use.

And just because you had pronounced symptoms after the procedure doesn't mean the Propofol is the cause. Just something to keep in mind.

mudslide
Posts: 40
Joined: Sun Jun 08, 2014 7:23 am

Re: Propofol

Postby mudslide » Thu Dec 05, 2019 4:11 am

I apologize, folks -- I see that I didn't come back to the site to check for your responses. I'll check whether another drug besides Porpofol was used in the colonoscopy. Thanks for your replies.

QyX
Posts: 607
Joined: Wed Mar 13, 2013 12:53 pm
Location: Berlin / Germany

Re: Propofol

Postby QyX » Thu Dec 05, 2019 5:49 pm

mudslide wrote:I apologize, folks -- I see that I didn't come back to the site to check for your responses. I'll check whether another drug besides Porpofol was used in the colonoscopy. Thanks for your replies.


You have to understand that Propofol activates the same pathways as Benzodiazepines and Barbiturates, do. And there is no evidence or research that suggests stimulating those pathways could lead to RLS symptoms.

Just because two events are linked timely (the usage of Propofol & RLS symptoms after you woke up) does not prove that Propofol was the cause for those symptoms.

Propofol is a very well understood, safe and easy to use narcotic when general anesthesia is necessary. If you would force the doctors to use an alternative because you are "allergic" to Propofol, they might be forced to use riskier narcotics or other narcotics in higher doses than normally given to reach the same level of anesthesia.

The most likely scenario to me is that you had some rebound RLS after the propofol and other narcotics were leaving the system after the procedure.

If you don't want to use Propofol in the future in case you have another procedure, I would at least mention the real reason and not just claim you are "allergic". Being allergic do a drug is something completely different.

And personally, I've had a stressful procedure of any kind, no matter what drugs are used, I would not be surprised to suffer some RLS symptoms when I wake up again because not moving and resting alone can trigger RLS symptoms down the road.

Also consider this: maybe Propofol was suppressing RLS symptoms you normally would have had when resting ... but of course, Propofol will stop working at some point while you are still in a resting position. And based on my experience, physical stress alone can cause RLS symptoms and general anesthesia alone is a massive stress for your body.

If it was me, I would have been surprised to not have any additional RLS symptoms in that situation while you seemed surprised you had symptoms in the first place.

So I wonder: was there some special about the RLS symptoms you experienced that day? What is your normal medication for RLS? There could have been side effects limiting the effects of your normal RLS medication or the general anesthesia accelerated the elimination of your normal RLS drugs or it was just some random event that you had additional RLS symptoms.

I hope this makes clear how difficult it can be to find one specific reason why you had RLS symptoms after general anesthesia. There is just so much that was going on that it is basically impossible to find one good reason for your symptoms. Only repeating the procedure several times in the same circumstances might reveal the reason for the additional RLS symptoms you were experiencing.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests